Does it seem to anyone other than me that the meds(not all) that we are put on for BP, i.e., mood stabilizers an anti-depressant do no more than just make you numb to life. The problems are still there, are we really dealling with the illness or its symptoms without treating the illness. Probably Questioning to much right now
No you are not and it depends what medications you are on and have been on. Some older anti-depressents and mood stabilizers do cause cognitive blunting. That can be a problem. And some are not so effective. Perhaps you need to update your treatment. If you have tried all common mood stabilizers and they are ineffective and have severe side effects here's a list of ones that are available as medications but used off label that you would not have heard of, perhaps not your psychiatrist but a mood disorders specialist would:http://www.psycheducation.org/depression/meds/moodstabilizers.htm
I asked the same question myself as a person with advanced tardive dyskinesia who needs to take an antipsychotic for schizoaffective disorder. And in advocating there was an answer for me and then other people as the studies go through. Could they develop an antipsychotic that didn't cause tardive dyskinesia or diabetes and promoted a full recovery? As I've posted with the medication I am on glycine in Phase II FDA study, which is a glutamate antagonist, a whole new class of antipsychotic in study if the results are the same as what was acheived in me the answer is yes. Now as for mood stabilizers, they develop new medications each year and many are found to have mood stabilization properties and then they are researched as mood stabilizers but a mood disorders specialist could use them now as they approved medications. So rather than say you are questioning too much, say you want more effective mood stabilizers and anti-depressents that won't create cognitive blunting and other side effects you are experiencing. Then obtain a referral for a mood disorders specialist. And perhaps that question will be answered in real world terms. I have the bipoolar aspect of schizoaffective as well and I went through about 30 mood stabilizers to get the right fit (in addition to the experimental antipsychotic) but as psychiatric research advances they learn more and could be able to figure out which one would be right for you more easily. And if there is nothing out there that is that effective there is much in research that will come out soon. This list updates itself:
I felt much the same way - numb - while taking antidepressants. Since being diagnosed, I take Lamictal 200mg (mood stabilizer) and have therapy. Even though I still deal with my bp issues (hypomanic and depression), I can see them coming and I am no longer "numb".
It does depend on your meds and if you are feeling out of reality - you need to mention that to your pdoc. That's a common feeling during depression and the "out of body" or loss of reality could be a manic precursor. You really need to talk to your doc about how you are feeling. A better option might be there for you.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.